The client is prescribed digoxin for the treatment of heart failure. Which of the following statements made by the client indicates an understanding of the medication regimen?
• Digoxin improves cardiac output by slowing and strengthening of contractions.
• In patients taking large doses of spironolactone, a potassium-sparing diuretic, this may result in hyperkalemia and digitalis toxicity even at low serum digoxin levels. This drug may also interfere with tests to measure digoxin levels in the blood.
• A somewhat decreased heart rate is expected, but patients are often advised to call the physician if their pulse is below 60 before taking their dose.
• Visual changes are some of the clinical manifestations of digoxin toxicity, and the physician should be notified,
• Palpitations or irregular heartbeat can indicate digoxin toxicity. The cardiac manifestations of digitalis toxicity can include virtually any type of arrhythmia with the exception of rapidly conducted atrial arrhythmias.
• Digoxin preparations have a narrow window of therapeutic efficacy, and toxicity from digitalis is common, occurring in about one in five clients.
• Spironolactone increases the plasma concentration of digoxin by inhibiting tubular secretion of digitalis and resulting in decreased renal clearance.